Jump to content

Menu

Refresh my memory-what was the problem with Children's Tylenol Multi-Symptom Cold med


Recommended Posts

I remember hearing something about it last year or sometime, but we haven't been sick at all in over two years, and I didn't really pay attention.

 

Now ds6 has a cold/cough/fever, and I have some Tylenol Multi-Symptom in the closet, but I can't remember what the problem was with it?:confused: Can anyone fill me in, please?

Link to comment
Share on other sites

They were taking it with Vicodin, which also has acetaminophen in it. That caused a tylenol overdose. Is that what you're talking about?

 

There was also something awhile ago where they pulled children tylenol cold medicine from the shelves. The measurements weren't precise enough (parents would only look at the age, not weight for dosage), or the parents were giving extra to make it help more or something, but kids under 6 were overdosing too much.

Link to comment
Share on other sites

There are a few concerns with cold medicines in young children:

 

It is easy for a parent to give a child too much tylenol/acetaminophen or motrin/advil/ibuprofen because not only is it in the combination products, it is also given separately for pain/fever.

 

The OTC cold/cough medicines have been liked to health issues in children even death. Research show they are relatively ineffective for that age group anyways. They have been used for years, and are safe in most situations, but there are complications that are serious and the FDA decided to pull all these products off the market for children UNDER 4, and to change labeling on the older kids products, altering the dosing recommendations to not include the 0-4yos. The FDA is considering a change to 12 and under, and I have read that the UK equivalent is too.

 

Recalls were issued due to some old cold medicines having inaccurate dosing cups.

 

Here is a link that has some pretty good information about what drugs do. But it is out of date, in that it was created before the 'don't give them to a child under 4yo' decision was implemented.

 

Here is another

Edited by Tap, tap, tap
Link to comment
Share on other sites

They were taking it with Vicodin, which also has acetaminophen in it. That caused a tylenol overdose. Is that what you're talking about?

 

There was also something awhile ago where they pulled children tylenol cold medicine from the shelves. The measurements weren't precise enough (parents would only look at the age, not weight for dosage), or the parents were giving extra to make it help more or something, but kids under 6 were overdosing too much.

 

I just wanted to add that children are rarely given vicodin so this should not have been a problem for an appreciable number of children. I think Tap's explanation below is pretty acurate. We know much more about Tylenol than we did just a few short years ago and even as an adult I am quiet cautious about the amount I take which is actually a problem for me as I am a chronic pain patient and almost all prescription meds have Tylenol in them so as to prevent overdose.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...